Alert archive / North Dakota / Areal Flood Warnings in 2021
Areal Flood Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this areal flood warning at Jun 8, 2021, 2:00 PM CDT for Kidder County, North Dakota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2021, 2:00 PM CDT (19:00 UTC)
- Expired
- Jun 8, 2021, 4:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Kidder County, ND
The radar
The Bismarck radar (KBIS), 61 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -518 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted.
093
WGUS43 KBIS 081900
FLWBIS
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Bismarck ND
200 PM CDT Tue Jun 8 2021
NDC043-082100-
/O.NEW.KBIS.FA.W.0001.210608T1900Z-210608T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kidder ND-
200 PM CDT Tue Jun 8 2021
The National Weather Service in Bismarck has issued a
* Flood Warning for...
Southwestern Kidder County in south central North Dakota...
* Until 400 PM CDT.
* At 200 PM CDT, local law enforcement reported flooding in the
warned area due to thunderstorms. Flooding is ongoing. Between 4
and 6 inches of rain have fallen.
* Some locations that will experience flooding include...
Steele, Dawson, and Lake Isabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4676 10008 4683 10008 4687 9998 4689 9989
4689 9968 4664 9979 4663 9991 4673 10008
4675 10008
$$
HollanWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this areal flood warning went out at Jun 8, 1:24 PM CDT, 36 minutes earlier.
Area forecast discussion, Jun 8, 1:24 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 124 PM CDT Tue Jun 8 2021 .UPDATE... Issued at 109 PM CDT Tue Jun 8 2021 Clusters of thunderstorms continue over much of central and south central North Dakota early this afternoon. The strongest area of storms is currently located from a line over central Sioux county to southwestern Kidder county. These storms continue to remain virtually stationary, back building the south southwest along a surface warm front. There have been some signs in the mesoanalysis fields and radar presentation that these storms near the warm front may be becoming surface based. Given some weaknesses in the upper levels, deep layer shear is currently a bit unimpressive (25 to 30 knots) but low level shear continues to remain strong along the warm front. Thus, these storms have shown transient supercell characteristics, but this behavior is most consistent with multicell complexes. As storms back build, we continue to see new dominant updrafts pulse up to strong/severe levels and pulse back down. For this early activity large, hail and damaging winds continue to be our main concern with the strongest storms, but Dual Pol radar data suggests that most of the larger hail signatures are more consistent with copious amounts of smaller water coated hail. While the tornado threat is fairly low, the stronger low level shear could introduce at least a marginal weak tornado threat with any surface based storms along the warm front that can become rooted over the next hour or two. Flash flooding also remains a concern over back building portion of the strongest storms, with training storms putting down very heavy rain over the same area, especially over portions of Emmons and southern Kidder counties. This threat may eventually move into Sioux county and will need to be monitored closely. For this update, we just refined precipitation chances to better reflect the latest observations and radar trends. We also lowered high temperatures across portions of the central and east do to the anvil blowoff that doesn't look to be going away anytime soon. UPDATE Issued at 907 AM CDT Tue Jun 8 2021 A cluster of strong to severe storms continue roughly from a line from Jamestown to the southeastern corner of Burleigh county. Some additional development has been noted near the border of Morton and Oliver counties and in northern Burleigh county. While CAMs do not have a good handle on this situation, observations would suggest that the gap between these two area may fill in over the next few hours. Generally the eastern storms are in a better shear environment and the storms to the west are in a better instability environment. While widespread severe weather is not anticipated with this activity, a few of the stronger cells continue to pulse up to severe levels here and there, which may continue over the next couple of hours. UPDATE Issued at 612 AM CDT Tue Jun 8 2021 Storms have been firing up over the central and southern James River Valley the past several hours, with multiple warnings being issued along with a few flood advisories. Just when it seems everything is weakening, another updraft pops up. CAMs have been worthless, though LLJ will weaken and should finally see an end to robust convection in the southeast over the next couple of hours. && .SHORT TERM...(Today and tonight) Issued at 300 AM CDT Tue Jun 8 2021 Forecast highlights in the short term period will be another round of severe storms this afternoon and tonight for most areas, especially the west and north central. Currently, low level jet has maintained strong to severe convection over the James River Valley through the writing of this discussion. This activity should push off to the east by 4-5AM at the latest as the LLJ subsides. A weaker LLJ over southeast MT will bring a few showers and/or thunderstorms to parts of southwest/west central ND over the next few hours, with this activity possibly continuing into parts of central ND this morning. Severe weather is not expected with this activity. Strong south/southeasterly flow today will see low level moisture ramping up across the region, with sfc dewpoints rising well into the 60s most areas behind a warm front lifting north across the region. This will be coupled with increasing instability as temperatures rise into the 80s to mid 90s. Plenty of shear up to around 40s knots as well. Kicker will be a strong embedded S/WV ejecting north across the High Plains region this afternoon and evening. Models suggest storms developing across southeast MT mid/late afternoon, then lifting north and east into western ND. Hail up to 2.5 inches in diameter (steep mid level lapse rates), damaging wind gusts to 70 mph, and a few tornadoes will all be possible, especially with any discrete storms early on, which looks to favor west central and northwest parts of the state. Into this evening and the overnight, another strong low level jet to around 50 knots develops, and will likely sustain convection central and northeast through much of the night. .LONG TERM...(Wednesday through Monday) Issued at 300 AM CDT Tue Jun 8 2021 Another severe thunderstorm event is likely on Thursday, followed by a drying out period starting Saturday and lasting through early next week. Lingering showers and thunderstorms central and mainly east along to ahead of a sfc boundary on Wednesday. Guidance remains in favor of a surface low over the eastern portion of the state, which may re-develop thunderstorms in the afternoon over the James River Valley. Although shear is weaker in this period, given adequate instability a few stronger thunderstorms can't be ruled out. On Thursday, a negatively tilted upper level trough swings northeast into the Northern Plains, triggering another round of strong to severe convection. This feature will drive a strong frontal boundary eastward from eastern Montana into western ND by Thursday evening, and across the state Thu night. The associated strong forcing, robust instability, and strong bulk and low level shear will bring all severe weather possibilities to the region. Bulk shear orthogonal to the north to south oriented frontal boundary will see discrete cells initially, then likely morphing into a wind threat Thursday night. The timing of the frontal passage may very well keep discrete convection to our west, but a wind threat will still exist across all of western and central ND Thu night. Upper trough closes off over the Northern Plains on Friday, bringing continued precipitation chances though much cooler weather. We finally dry out for the weekend as an upper level ridge rebuilds across the central CONUS. Seasonal temperatures early this weekend, then gets hot again late this weekend into early next week as the ridge amplifies. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 109 PM CDT Tue Jun 8 2021 A cluster of strong to severe thunderstorms continue early this afternoon across much of central and south central North Dakota. Anywhere under the heaviest cores of these storms, expect MVFR to IFR visibility categories with heavy rain and hail. Additional thunderstorm development is expected later this afternoon and evening across the west and north, some of which could also become severe. Expect breezy winds out of the south through the afternoon, but they could become erratic and gusty under any storms or out ahead of any storms. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ZH SHORT TERM...NH LONG TERM...NH AVIATION...ZH
Hazardous weather outlook, Jun 8, 1:29 PM CDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 129 PM CDT Tue Jun 8 2021 NDZ001>004-009>012-017>022-031>036-040>046-091830- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley- Billings-Stark-Morton-Burleigh-Kidder-Slope-Hettinger-Grant- Bowman-Adams-Sioux-Emmons- 129 PM CDT Tue Jun 8 2021 /1229 PM MDT Tue Jun 8 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of severe thunderstorms today and tonight. Large hail up to the size of tennis balls and damaging winds to 70 mph will be possible. A tornado or two will also be possible west central and northwest. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms with severe weather on Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to contact the National Weather Service with any severe weather reports. NDZ005-013-023-025-037-047-048-050-051-091830- Rolette-Pierce-Wells-Foster-Stutsman-Logan-La Moure-McIntosh- Dickey- 129 PM CDT Tue Jun 8 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms tonight, A few storms could be strong to severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms with severe weather on Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to contact the National Weather Service with any severe weather reports. ZH
In the hours before
Local storm report, Jun 8, 11:32 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1132 AM CDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM TSTM WND DMG STEELE 46.85N 99.92W
06/08/2021 KIDDER ND EMERGENCY MNGR
TREES DOWN IN STEELE.
&&
CKSpecial weather statement, Jun 8, 12:05 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1205 PM CDT Tue Jun 8 2021
NDZ035-036-046-047-081800-
Kidder ND-Logan ND-Burleigh ND-Emmons ND-
1205 PM CDT Tue Jun 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KIDDER...SOUTHEASTERN
BURLEIGH...NORTHWESTERN LOGAN AND NORTHERN EMMONS COUNTIES UNTIL 100
PM CDT...
At 1204 PM CDT, strong thunderstorms were located along a line
extending from 11 miles northeast of Braddock to 6 miles south of
Hazelton. These storms were nearly stationary.
Nickel size hail and wind gusts to 55 mph will be possible with these
storms.
Locations impacted include...
Hazelton, Braddock, Kintyre, and Temvik.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4629 10057 4633 10055 4636 10055 4681 10017
4680 9956 4657 9976 4651 9996 4628 10014
TIME...MOT...LOC 1704Z 258DEG 3KT 4669 9993 4640 10032
HOLLANLocal storm report, Jun 8, 12:33 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1233 PM CDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 2 NE HAZELTON 46.51N 100.25W
06/08/2021 E1.50 INCH EMMONS ND PUBLIC
HAIL WAS ACCOMPANIED BY A FEW WIND GUSTS TO
60 MPH. MEASURED 4 INCHES OF RAIN AS OF 1145
AM AND IT WAS STILL RAINING.
&&
CKLocal storm report, Jun 8, 12:39 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1239 PM CDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD STEELE 46.85N 99.92W
06/08/2021 KIDDER ND LAW ENFORCEMENT
SEVERAL ROADS WERE REPORTED TO BE UNDER
WATER IN STEELE. MEASURED 4.30 INCHES OF
RAIN AS OF NOON AT THE COUNTY COURTHOUSE.
&&
CKLocal storm report, Jun 8, 1:08 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
108 PM CDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM FLASH FLOOD HAZELTON 46.48N 100.28W
06/08/2021 EMMONS ND TRAINED SPOTTER
FLOODED STREETS AND YARDS IN HAZELTON.
MEASURED 5 INCHES OF RAIN SO FAR, AND IT WAS
STILL RAINING.
&&
CKLocal storm report, Jun 8, 1:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
130 PM CDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM TSTM WND GST 3 E MOFFIT 46.68N 100.24W
06/08/2021 M63 MPH BURLEIGH ND MESONET
MESONET STATION AT LONG LAKE NWR. TIME
ESTIMATED FROM RADAR.
&&
CKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:38 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 67 min |
| Jun 7, 7:44 PM CDT | Special Weather Statement | BIS | Emmons | 31 min |
| Jun 7, 7:58 PM CDT | Tornado Warning | BIS | LaMoure, Stutsman | 32 min |
| Jun 7, 8:01 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 44 min |
| Jun 7, 8:23 PM CDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 52 min |
| Jun 7, 8:44 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 61 min |
| Jun 7, 8:50 PM CDT | Tornado Warning | BIS | LaMoure, Stutsman | 25 min |
| Jun 7, 9:26 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 64 min |
| Jun 7, 10:07 PM CDT | Special Weather Statement | BIS | Dickey | 38 min |
| Jun 7, 10:57 PM CDT | Special Weather Statement | BIS | Logan | 48 min |
| Jun 7, 11:36 PM CDT | Special Weather Statement | BIS | LaMoure | 39 min |
| Jun 7, 11:41 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 49 min |
| Jun 7, 11:51 PM CDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 39 min |
| Jun 8, 12:26 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 28 min |
| Jun 8, 1:44 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 61 min |
| Jun 8, 1:53 AM CDT | Special Weather Statement | BIS | Stutsman | 37 min |
| Jun 8, 2:27 AM CDT | Special Weather Statement | BIS | Stutsman | 33 min |
| Jun 8, 2:44 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 61 min |
| Jun 8, 2:56 AM CDT | Special Weather Statement | BIS | Stutsman | 34 min |
| Jun 8, 3:11 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 28 min |
| Jun 8, 3:58 AM CDT | Areal Flood Advisory | BIS | LaMoure, Stutsman | 4 hr |
| Jun 8, 4:00 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 60 min |
| Jun 8, 4:46 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 59 min |
| Jun 8, 4:57 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 63 min |
| Jun 8, 5:13 AM CDT | Areal Flood Advisory | BIS | Stutsman | 3 hr |
| Jun 8, 6:00 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 60 min |
| Jun 8, 6:09 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 66 min |
| Jun 8, 7:07 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 38 min |
| Jun 8, 7:50 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 55 min |
| Jun 8, 8:02 AM CDT | Severe Thunderstorm Warning | BIS | Kidder | 43 min |
| Jun 8, 8:15 AM CDT | Areal Flood Advisory | BIS | Kidder, Stutsman | 3 hr |
| Jun 8, 9:04 AM CDT | Severe Thunderstorm Warning | BIS | Kidder | 41 min |
| Jun 8, 10:06 AM CDT | Severe Thunderstorm Warning | BIS | Kidder | 39 min |
| Jun 8, 10:44 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan | 46 min |
| Jun 8, 11:07 AM CDT | Flash Flood Warning | BIS | Kidder | 3 hr |
| Jun 8, 11:27 AM CDT | Severe Thunderstorm Warning | BIS | Emmons | 33 min |
| Jun 8, 11:44 AM CDT | Areal Flood Advisory | BIS | Kidder, LaMoure, Stutsman | 4 hr |
| Jun 8, 12:05 PM CDT | Special Weather Statement | BIS | Emmons | 55 min |
| Jun 8, 12:23 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder | 52 min |
| Jun 8, 12:32 PM CDT | Flash Flood Warning | BIS | Burleigh, Emmons | 3 hr |
| Jun 8, 12:59 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 61 min |
| Jun 8, 1:39 PM CDT | Flash Flood Warning | BIS | Burleigh, Emmons, Kidder | 2 hr |
| Jun 8, 1:45 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 60 min |
| Jun 8, 2:43 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 62 min |
| Jun 8, 3:34 PM CDT | Areal Flood Advisory | BIS | Grant, Morton, Sioux | 3 hr |
| Jun 8, 3:45 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 60 min |
| Jun 8, 3:50 PM CDT | Flash Flood Warning | BIS | Grant, Morton | 3 hr |
| Jun 8, 3:57 PM CDT | Areal Flood Warning | BIS | Burleigh, Emmons, Kidder | 6 hr |
| Jun 8, 4:04 PM CDT | Areal Flood Advisory | BIS | LaMoure, Stutsman | 10 hr |
| Jun 8, 4:26 PM CDT | Special Weather Statement | BIS | Burleigh | 34 min |
| Jun 8, 4:41 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 49 min |
| Jun 8, 4:50 PM CDT | Special Weather Statement | BIS | Adams | 40 min |
| Jun 8, 5:28 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 32 min |
| Jun 8, 6:31 PM CDT | Areal Flood Advisory | BIS | Sioux | 10 hr |
| Jun 8, 6:32 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley, McKenzie | 58 min |
Nearby
Areal Flood Warnings in North Dakota, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.